Format

Send to

Choose Destination
Dig Dis Sci. 2016 Jun;61(6):1772-4. doi: 10.1007/s10620-015-4007-z. Epub 2016 Jan 4.

Inflammatory Bowel Disease Provoked by Etanercept: Report of 443 Possible Cases Combined from an IBD Referral Center and the FDA.

Author information

1
BWH Crohn's and Colitis Center, Brigham and Women's Hospital, 75 Francis Street, Boston, MA, 02115, USA. aoibhlinn@hotmail.com.
2
BWH Crohn's and Colitis Center, Brigham and Women's Hospital, 75 Francis Street, Boston, MA, 02115, USA.

Abstract

BACKGROUND:

Anti-TNF therapies have revolutionized the treatment of autoimmune inflammatory conditions. Paradoxical treatment with these agents is associated with the development of de novo autoimmune diseases. Less well recognized is the provocation of de novo IBD by these agents. Etanercept is not effective for the treatment of inflammatory bowel disease and may be more often reported with the development of Crohn's disease or ulcerative colitis.

AIM:

This study assessed the association of new onset IBD in patients with receiving etanercept.

METHODS:

The Brigham and Women's (BWH) patient database and the FDA Adverse Event Reporting System were searched for cases of IBD reported with etanercept.

RESULTS:

A total of 443 cases were identified: 5 pts at BWH (3 CD, 2 UC) and 438 (294 CD, 144 UC) reported to the FDA. Data which were most complete were pooled from 49 patients. NSAID use was reported in 43 % and combination with methotrexate in 29 %. Etanercept was discontinued in 34 pts and 19 required treatment with a different anti-TNF agent. Eight patients had resolution of GI symptoms on discontinuation of etanercept. Therapy was continued in three patients in response to 5-ASA therapy.

CONCLUSION:

Development of IBD should be suspected in patients receiving etanercept who develop GI symptoms. This phenomenon appears more commonly associated with initiation of CD. The clinical phenotype appears indistinguishable from usual patterns of IBD. Unlike other autoimmune phenomenon associated with anti-TNF therapy, IBD often does not resolve when the agent is discontinued. This tentative association requires further investigation.

KEYWORDS:

Anti-TNF; Crohn’s disease; Etanercept; FDA; Inflammatory bowel disease; Paradoxical; Ulcerative colitis

PMID:
26728477
DOI:
10.1007/s10620-015-4007-z
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center